Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2016, 9:28 PM EDT for Russell County, Virginia. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 9:28 PM EDT (01:28 UTC)
- Expired
- Jun 16, 2016, 10:45 PM EDT
- In force
- 77 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 133 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:15 PM EDT | TSTM WND DMG | Honaker, VA | TREES AND POWER LINES DOWN ACROSS HONAKER, VA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
408
WUUS54 KMRX 170128
SVRMRX
VAC167-170245-
/O.NEW.KMRX.SV.W.0050.160617T0128Z-160617T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 1045 PM EDT
* AT 927 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAVEN...OR
NEAR RICHLANDS...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HONAKER...DYE AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3690 8187 3703 8219 3704 8217 3704 8212
3705 8211 3704 8208 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 0127Z 314DEG 23KT 3710 8189
HAIL...1.00IN
WIND...60MPH
$$
MOULTON4 follow-up statements
921
WWUS54 KMRX 170147
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT THU JUN 16 2016
VAC167-170245-
/O.CON.KMRX.SV.W.0050.000000T0000Z-160617T0245Z/
RUSSELL VA-
947 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHEASTERN RUSSELL COUNTY...
AT 947 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CLAYPOOL HILL TO NEAR DAVENPORT...MOVING SOUTH AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HONAKER...DYE AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3690 8187 3703 8219 3704 8217 3704 8212
3705 8211 3704 8208 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 0147Z 348DEG 20KT 3701 8180 3708 8207
HAIL...1.00IN
WIND...60MPH
$$
MOULTON088
WWUS54 KMRX 170201
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1001 PM EDT THU JUN 16 2016
VAC167-170245-
/O.CON.KMRX.SV.W.0050.000000T0000Z-160617T0245Z/
RUSSELL VA-
1001 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHEASTERN RUSSELL COUNTY...
AT 1001 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ALLISON GAP TO NEAR DAVENPORT...MOVING SOUTHEAST
AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HONAKER...DYE AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3690 8187 3703 8219 3704 8217 3704 8212
3705 8211 3704 8208 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 0201Z 316DEG 19KT 3696 8175 3708 8207
HAIL...1.00IN
WIND...60MPH
$$
MOULTON318
WWUS54 KMRX 170218
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 PM EDT THU JUN 16 2016
VAC167-170245-
/O.CON.KMRX.SV.W.0050.000000T0000Z-160617T0245Z/
RUSSELL VA-
1018 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHEASTERN RUSSELL COUNTY...
AT 1017 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BROADFORD TO NEAR DAVENPORT...MOVING SOUTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HONAKER...DYE AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING WIDESPREAD WIND DAMAGE ACROSS NORTHERN
RUSSEL COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3690 8187 3703 8219 3704 8217 3704 8212
3705 8211 3704 8208 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 0217Z 315DEG 17KT 3690 8167 3707 8207
HAIL...1.00IN
WIND...60MPH
$$
MOULTON787
WWUS54 KMRX 170237
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EDT THU JUN 16 2016
VAC167-170246-
/O.EXP.KMRX.SV.W.0050.000000T0000Z-160617T0245Z/
RUSSELL VA-
1037 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 1045 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3690 8187 3703 8219 3704 8217 3704 8212
3705 8211 3704 8208 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 0235Z 314DEG 23KT 3690 8167 3707 8207
$$
MOULTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:33 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 16, 7:33 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Morristown TN 733 PM EDT THU JUN 16 2016 .AVIATION...Scattered thunderstorms over Kentucky will move toward TRI and TYS between 01-05Z. Latest SPC HRRR run shows a scattered/broken area of storms moving into the northern half of Tennessee as a pre-frontal boundary moves into the region. Thunder chances are too low to include at CHA. Due the increasing winds aloft with upper trough and plenty of mid-level dry air...main concern will be damaging winds. Besides the convection...MVFR cloud ceilings will move into TRI between 09-17Z. Broken ceiling also anticipated at TYS between 12-16Z...but should remain at VFR. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 69 89 / 20 10 10 0 Knoxville McGhee Tyson Airport, TN 70 84 65 86 / 50 20 10 0 Oak Ridge, TN 69 84 66 87 / 50 10 0 0 Tri Cities Airport, TN 66 79 60 85 / 50 30 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 16, 3:21 PM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT THU JUN 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 PM EDT THU JUN 16 2016 /221 PM CDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG-TO-SEVERE STORMS ARE POSSIBLE THIS EVENING AS A COLD FRONT BUILDS INTO THE SOUTHERN APPALACHIAN REGION. THE BEST CHANCE WILL BE ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THE MAIN THREAT LOOKS TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR ACCOMPANYING THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY THROUGH THIS EVENING.
In the hours before
Special weather statement, Jun 16, 8:54 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT THU JUN 16 2016
TNZ014-038-039-070-170130-
JEFFERSON TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-
854 PM EDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...HAMBLEN...SOUTHEASTERN
CLAIBORNE AND JEFFERSON COUNTIES UNTIL 930 PM EDT...
AT 853 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW TAZEWELL...OR 8 MILES NORTHWEST OF RUTLEDGE...MOVING SOUTHEAST AT
35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...NEW TAZEWELL...
BEAN STATION...TAZEWELL...WHITE PINE...NEW MARKET...BANEBERRY...
RUSSELLVILLE...BUFFALO SPRINGS...ALPHA...LONE MOUNTAIN...LOWLAND...
JOPPA...THORN HILL...SANDLICK...PIEDMONT AND PANTHER CREEK S.P..
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3632 8327 3629 8326 3628 8323 3630 8323
3629 8322 3625 8311 3615 8321 3615 8323
3613 8322 3613 8324 3611 8324 3602 8333
3597 8353 3627 8370 3635 8367 3636 8370
3634 8371 3634 8373 3637 8375 3646 8361
TIME...MOT...LOC 0053Z 318DEG 29KT 3636 8362
MOULTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:24 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 3 hr |
| Jun 16, 10:33 PM EDT | Special Weather Statement | MRX | Russell, Washington, Wise | 27 min |
| Jun 16, 10:59 PM EDT | Special Weather Statement | MRX | Russell, Washington | 46 min |
| Jun 16, 11:52 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 38 min |
| Jun 16, 11:59 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.